Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 17, 2021, 2:08 AM CDT for Cowley County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 17, 2021, 10:15 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cowley County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WGUS43 KICT 170708 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 208 AM CDT Sat Jul 17 2021 KSC035-171515- /O.NEW.KICT.FA.W.0048.210717T0708Z-210717T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cowley KS- 208 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Eastern Cowley County in south central Kansas... * Until 1015 AM CDT Saturday. * At 208 AM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. Between 2 and 3 inches of rain have fallen. * Some locations that will experience flooding include... Burden, Dexter, Atlanta, Cambridge and Winfield City Lake. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3747 9653 3710 9653 3710 9674 3748 9696 $$ McGuire
1 follow-up statement
959 WGUS83 KICT 171508 FLSICT Flood Statement National Weather Service Wichita KS 1008 AM CDT Sat Jul 17 2021 KSC035-171518- /O.EXP.KICT.FA.W.0048.000000T0000Z-210717T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cowley KS- 1008 AM CDT Sat Jul 17 2021 ...FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR EASTERN COWLEY COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3747 9653 3710 9653 3710 9674 3748 9696 $$ Salazar
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 11:54 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 11:54 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1154 PM CDT Fri Jul 16 2021 .UPDATE... Issued at 1000 PM CDT Fri Jul 16 2021 Isolated diurnally driven storms have waned across south central KS, or have shifted southwest into OK. But as the late evening continues, latest RAP model shows 850-700h moisture transport looks to gradually increase across south central KS. This will lead to renewed convection developing across south central KS, late this evening and overnight. Already seeing signs of this development, with some isolated showers/storms developing just to the southeast of KICT. Think this renewed convection is just the start, with widely scattered showers and storms expected to keep developing overnight. The moisture transport isn't as strong as last nights, so do not think the storms will be as widespread as last night. Ketcham && .SHORT TERM...(This evening through Monday night) Issued at 349 PM CDT Fri Jul 16 2021 Main forecast challenge: Thunderstorm chances over the next few days. As of late this afternoon, a weak surface front extended from near the Oklahoma Panhandle across east-central Kansas to central Missouri. Will maintain a 20-30% chance of thunderstorms in south-central/southeast Kansas Tonight where modest 925-850 mb convergence is progged with higher precipitable water of 1.5-1.75 inches. Even though any storms that manage to develop are expected to be isolated to widely separated in coverage, they would be high-efficiency rainfall producers. Other convection clusters are expected to continue developing over the central High Plains through this evening, with a south-southeastward propagation overnight. Will maintain a 15-20% probability for thunderstorms in central KS for late tonight into Saturday morning, although better chances for storms should be over the High Plains. Otherwise not much change expected for Saturday-Saturday night with the front lingering over southern Kansas, with humid conditions and slight chances for a thunderstorm. The short-medium range guidance indicates that upper level high pressure will develop and strengthen over the Rockies Sunday into Monday, with a mean longwave upper trough in the eastern CONUS. A shortwave is progged to slide south-southeastward along the eastern periphery of the Rockies High, across the Central Plains Sunday into Monday. This shortwave will encounter anomalously high moisture across the Central Plains and should lead to higher chances of a thunderstorm complex or two moving through our forecast area. At this juncture, Sunday night appears to have the highest storm chances. This wave should also push the front southward out of Kansas by Monday. .LONG TERM...(Tuesday through Friday) Issued at 349 PM CDT Fri Jul 16 2021 Medium range models are in good agreement indicating that the Rockies upper-level high will tend to persist. After some modest relief from the heat and humdity early in the week, temperatures will slowly modify back to around seasonal climatology by Thursday/Friday. Will maintain dry weather during this period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1153 PM CDT Fri Jul 16 2021 VFR conditions are expected for the first 6 to 10 hours. Lots of level moisture continues to linger across the forecast area, with this tropical airmass expected to linger into Sat as well. So as the early morning on Sat progresses, expect some MVFR cigs to develop across much of the forecast from 10-14z/Sat. Surface moisture remains high as well, which may lead to some MVFR vsbys developing across portions of central KS for Sat morning as well. latest RAP model shows 850-700h moisture transport looks to gradually increase across south central KS overnight. This will lead to renewed convection continuing to develop across south central KS, late overnight. Already seeing signs of this development, with some isolated showers/storms developing just to the southeast of KICT. Think this renewed convection is just the start, with widely scattered showers and storms expected to keep developing overnight. The moisture transport isn't as strong as last nights, so do not think the storms will be as widespread as last night. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 89 70 88 / 20 20 20 40 Hutchinson 69 90 68 89 / 20 20 20 40 Newton 69 88 69 87 / 20 20 20 40 ElDorado 69 88 69 87 / 20 20 20 40 Winfield-KWLD 70 90 70 89 / 30 20 20 40 Russell 67 90 68 88 / 20 20 40 40 Great Bend 69 89 68 87 / 20 20 30 40 Salina 68 91 68 90 / 10 20 30 40 McPherson 68 89 68 87 / 10 20 20 40 Coffeyville 69 88 70 89 / 30 20 20 30 Chanute 70 87 70 87 / 20 20 20 30 Iola 69 87 69 85 / 10 20 20 30 Parsons-KPPF 70 88 70 88 / 30 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...JMC LONG TERM...JMC AVIATION...Ketcham
Hazardous weather outlook, Jul 16, 8:25 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 825 PM CDT Fri Jul 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 825 PM CDT Fri Jul 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor to moderate river flooding will continue along the Neosho River, with minor river flooding will also occur along the Verdigris River. In addition, several county flood warnings remain in effect for southeastern Kansas. Please refer to the latest flood statements for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms will continue across the region Saturday through Monday, with the highest chances occurring late Sunday into Monday. A handful of strong to marginally severe storms are possible during this period, along with pockets of very heavy rainfall and localized flooding. River flooding is expected to continue along the Neosho and Verdigris Rivers in Southeast Kansas this weekend. Please refer to the latest flood statements for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict JMC/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 17, 2:32 AM CDT | Flash Flood Warning | ICT | Cowley | 109 min |
| Jul 17, 3:17 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 10 hr |
| Jul 17, 4:17 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Jul 17, 5:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Jul 17, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Jul 17, 7:29 AM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jul 17, 8:04 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 17, 8:16 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 17, 8:22 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 23 min |
| Jul 17, 9:11 AM CDT | Areal Flood Warning | ICT | Kingman, Reno, Sedgwick | 4 hr |
| Jul 17, 9:33 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 8 hr |
| Jul 17, 10:47 AM CDT | Flash Flood Warning | ICT | Montgomery, Wilson | 3 hr |
| Jul 17, 11:22 AM CDT | Special Weather Statement | ICT | Montgomery | 23 min |
| Jul 17, 11:42 AM CDT | Special Weather Statement | ICT | Wilson, Woodson | 33 min |
| Jul 17, 1:54 PM CDT | River Flood Warning | ICT | Wilson | 18 hr |
| Jul 17, 2:09 PM CDT | River Flood Warning | ICT | Wilson | 7 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.